Coumadin and Joint Injections

Question

My 81 year old mother is concerned about getting a cortisone shot for her arthritic knee pain because she is on coumadin. Is there any reason she should not get the injection?

Answer

Coumadin (warfarin) is a medication used to prevent the blood from clotting.  It is often used in patients who have previously had a blood clot or in patients who have irregular heart rhythms and for other indications.  For patients who are on coumadin, management of arthritis presents some significant considerations.  First, many of the medications that would normally be used to treat pain (eg NSAIDS such as ibuprofen, naproxen, and many others) can also increase the risk of bleeding and are avoided. Other medications (and possibly even some supplements) can interfere with the metabolism of coumadin itself leading to higher or lower drug levels that could affect the drug’s efficacy.  Even with medications like Tylenol it is important to discuss with your doctor whether there needs to be more lab testing for the Prothrombin Time or INR (used to determine how thin the blood is).

While injections into the joint would seem like an option, this too is not risk free.  Whenever a needle is introduced there is a possibility of bleeding.  This may be just a bruise or could also be bleeding into the joint itself which may undo any of the good that the injection was intended to relieve. That being said sometimes this is the best option in the hands of a skilled physician (often a rheumatologist or orthopedist) and using the smallest possible needle  Other options such as liniments that are rubbed onto the skin (e.g. Ben-gay), heat, and ice are all safe options even with coumadin.

In all patients with arthritis who are taking coumadin, it is very important to let all your doctors know this as it will affect the choices that are available.

Clifton Bingham, III, MD

About Clifton Bingham, III, MD

Associate Professor of Medicine
Director - Johns Hopkins Arthritis Center